Does anyone have swallowing difficulties like me? I feel like sometimes little tiny bits of food come up after i swallow (not gerd) and i get the lump too. It gets so bad I feel like I can't eat at all. The soft food diet sounds like fun compared to this
Swallowing difficulties (aka dysphagia) is not uncommon with tmj - it can be due to your lower jaw being too far back or your tongue being unable to function properly either due to jaw and teeth position or muscle fatigue - the tongue is a muscle and if you think about how many times a day we swallow - a natural reflex we usually do without notice - you can see how it important it actually is. If swallowing becomes painful due to tmj issues the tongue will not be able to function as it should (which is to clear the throat of food and saliva and push it down to your stomach) and can become part of the overall problem.
Although I have had this since my tmj started I can't say I have actually noticed food particles returning - food I did not fully chew, yes - pills - all the time - takes me several tries and lots of focus to get my tongue to relax enough and my jaw to open wide enough before they will make it down. The best thing to do is keep it small - don't overload your utensil (fork or spoon) or your mouth - and chew slowly and completely.
Thank u so much for your reply. it's interesting-This makes a lot of sense to me. How do you handle pills coming back up? I couldnt handle that-lol. i have avoided pills altogether because i'm too scared, and i notice when i do take some i have to use tons of water.
it's so good to know someone else knows what it is like. My neck is out of whack from my discs being displaced and that is why it's happening.
I usually practice opening and closing my mouth several times and sticking out my tongue straight as far as it will go while doing it. I try and swallow several times as well using my own saliva or will take a sip of water and then swallow. And then I try the pill I need to take. Sometimes I am not so lucky and I have to start all over again. Also you can try using a pill crusher and then mixing the crushed pill in a tsp of yogurt or pudding - I tried peanut butter but it didn't go down as quickly as I would have liked. But do not crush time released medication since this can alter the efficacy of the drug -most drugs state in their informational pkg if they are time released or not - time released means that certain components of the drug are designed to dissolve later than others and crushing them may affect this process.